MAUDE Adverse Event Report: ENCORE MEDICAL L.P. EMPOWR 3D KNEE; DJO EMPOWR KNEETM, FIN BP, NP 7R

ENCORE MEDICAL L.P. EMPOWR 3D KNEE; DJO EMPOWR KNEETM, FIN BP, NP 7R
Model Number 241-02-106
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reason for this revision surgery was reported due to complications after surgery.The previous surgery and the surgery detailed in this event occurred 11.5 months apart.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The devices were kept by patient and not made available to djo surgical for examination.A review of the device history records (dhr) show that the reported components used in the previous surgery, when released for use, met design and manufacturing requirements.There were no non-conforming material reports (ncmr) associated with the products that may have contributed to the reported event.The devices were verified to have gone through an acceptable sterilization process and were within its expiration date at the time of the previous surgery.Customer complaint history of the reported device showed complaint history of empower femurs.There have been no complaints filed against other parts from the incident femur's production lot.The root cause of this complaint was a revision surgery due to complications after surgery.There were no findings during this evaluation that indicate the reported devices were defective.No information was submitted with the complaint regarding pre-existing conditions of the patient or any activities the patient was involved in that may have contributed to the event.There are multiple factors that may contribute to an event that are outside the control of djo surgical.There are no indications of a product or process issue affecting implant safety or effectiveness.
 
Event or Problem Description
Revision surgery - the patient emailed djo surgical stating that they had a revision surgery due to several complications from installing the knee at 4 degree varus angle developed.The knee was revised with a different total knee replacement.The djo knee was returned to the patient post revision surgery and is willing to send back if wanted.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this revision surgery was reported as several complications after surgery.The previous surgery and the surgery detailed in this event occurred 11.5 months apart.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The devices were returned to manufacturer and examined by registered medical assistant (rma) at djo surgical.A review of the device history records (dhr) shows that the reported components used in the previous surgery, when released for use, met design and manufacturing requirements.There were no non-conforming material reports (ncmr) associated with the products that may have contributed to the reported event.The devices were verified to have gone through an acceptable sterilization process and were within expiration date at the time of the previous surgery.There have been no complaints filed against any other parts from the production lots of the incident femur, baseplate, insert, or patella.The root cause of this complaint was a revision surgery due to factors such as the cut of the tibia by the primary surgeon, malalignment of the knee system, or baseplate subsidence.The wear seen on the lateral condyle of the insert and the lateral side of the baseplate tray are evidence of the greater portion of the patient's weight being borne by lateral side of the knee system, which can be the result of a surgically malpositioned system.There were no findings during this evaluation that indicate the reported devices were defective.No information was submitted with the complaint regarding pre-existing conditions of the patient or any activities the patient was involved in that may have contributed to the event.There are multiple factors that may contribute to an event that are outside the control of djo surgical.There are no indications of a product or process issue affecting implant safety or effectiveness.Rma examination: the incident femur was returned to djo for examination.There is significant bone cement and residual bone attached to the proximal surface of the femur, indicating good fixation.The articulating surface has some minor scuffing consistent with expected wear.The remainder of the femur has some small dings and nicks, possibly from rough handling during extraction, cleaning or shipping.The incident baseplate was returned to djo for examination.There is significant bone cement and residual bone attached to the distal surface of the baseplate, indicating good fixation.Inside the tray of the baseplate, there are multiple very small scuffs on the lateral side but not the medial side.This could indicate third body debris between the baseplate and the insert.In addition, there are several scuffs possibly from rough handling during extraction, cleaning or shipping.The incident insert was returned to djo for examination.The articulating surface shows more wear on the lateral side than on the medial side, indicating that more load was applied to the lateral condyle than the medial condyle.The wear on the articulating surface is seen in the form of burnishing and pitting in the lateral condyle space.Very little wear is apparent on the distal surface of the insert indicating the insert was well fixed in the baseplate.One of the anterior locking tabs is missing, likely broken off during explantation.X-ray review: the patient submitted an anterior x-ray image of the empowr 3d knee system within their body, taken 16 days after implantation.The baseplate in this image appears to be seated in with the lateral side higher than the medial side.There appears to be a greater gap between the femur and basepate in the medial condyle than in the lateral condyle.

Brand Name
EMPOWR 3D KNEE
Common Device Name
DJO EMPOWR KNEETM, FIN BP, NP 7R
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445,
MDR Report Key10108751
Report Number1644408-2020-00427
Device Sequence Number3156022
Product Code JWH
UDI-Device Identifier00888912166737
UDI-Public(01)00888912166737
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143242
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/14/2024
Device Model Number241-02-106
Device Catalogue Number351-02-107
Device Lot Number993R1099
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/05/2020
Supplement Date Received by Manufacturer06/17/2020
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date07/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
130-03-735 LOT 156N1419; 130-03-735 LOT 156N1419; 241-02-106 LOT 950R1224; 342-10-707 LOT 077T1009; 342-10-707 LOT 077T1009; 351-02-107 LOT 993R1099; 130-03-735 LOT 156N1419; 342-10-707 LOT 077T1009; 351-02-107 LOT 993R1099
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR